Alert archive / Indiana / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Jun 10, 2018, 8:50 PM EDT for 8 counties in Indiana. It took effect at Jun 10, 2018, 11:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2018, 8:50 PM EDT (00:50 UTC)
- In effect from
- Jun 10, 2018, 11:00 PM EDT
- Expired
- Jun 11, 2018, 10:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Martin County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 102 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted.
026 WGUS63 KIND 110050 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 850 PM EDT Sun Jun 10 2018 INZ051>053-060-061-067>069-110900- /O.NEW.KIND.FF.A.0002.180611T0300Z-180611T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- Including the cities of Terre Haute and Vincennes 850 PM EDT Sun Jun 10 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT MONDAY... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of southwest Indiana and west central Indiana, including the following areas, in southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay, Owen, and Vigo. * Until 8 AM EDT Monday * Additional thunderstorms, some with heavy rain, will move across the area tonight. This rain will fall on saturated ground from the thunderstorms earlier on Sunday. This could result in flooding across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 50
3 follow-up statements
048 WGUS63 KIND 110745 FFAIND Flood Watch National Weather Service Indianapolis IN 345 AM EDT Mon Jun 11 2018 INZ051>053-060-061-067>069-111200- /O.CON.KIND.FF.A.0002.000000T0000Z-180611T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- Including the cities of Terre Haute and Vincennes 345 AM EDT Mon Jun 11 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of southwest Indiana and west central Indiana, including the following areas, in southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay, Owen, and Vigo. * Until 8 AM EDT this morning * Additional showers and thunderstorms, some with heavy rain, have developed across central Illinois early this morning. As this rain moves into the watch area, it will fall on saturated ground from the thunderstorms earlier on Sunday. This could result in flooding across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
783 WGUS63 KIND 111031 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 631 AM EDT Mon Jun 11 2018 INZ051>053-060-061-067>069-111400- /O.EXT.KIND.FF.A.0002.000000T0000Z-180611T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- Including the cities of Terre Haute and Vincennes 631 AM EDT Mon Jun 11 2018 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING... The Flash Flood Watch is in effect for * Portions of southwest Indiana and west central Indiana, including the following areas, in southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay, Owen, and Vigo. * Until 10 AM EDT this morning * Additional showers and embedded thunderstorms, some with heavy rain, have pushed into central Indiana this morning. As this rain moves into the watch area, it will fall on saturated ground from the thunderstorms earlier on Sunday. This could result in additional flooding across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
653 WGUS63 KIND 111410 FFAIND Flood Watch National Weather Service Indianapolis IN 1010 AM EDT Mon Jun 11 2018 ...Flash Flooding Threat has diminished... INZ051>053-060-061-067>069-111515- /O.EXP.KIND.FF.A.0002.000000T0000Z-180611T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- Including the cities of Terre Haute and Vincennes 1010 AM EDT Mon Jun 11 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of southwest Indiana and west central Indiana has expired. Although some flooding is still ongoing...Widspread Flash Flooding is no longer expected. $$ PUMA
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Jun 10, 6:55 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 10, 6:55 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 655 PM EDT Sun Jun 10 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 240 PM EDT Sun Jun 10 2018 A meandering frontal system will keep periodic chances for convection for most of this week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Sun Jun 10 2018 Mid level vorticity center presently moving into western Ohio, however a trailing tail hangs back across the area, stretching back into Iowa. Flow in the 925mb-850mb layer around 20-30 kts suggests potential for additional convective development along the trailing vorticity tail through the rest of the afternoon and evening hours. Another possible vorticity center looks to be over western Iowa, which may result in a convective complex locally after 110600Z. All in all, with keep PoPs rather high across the area until about 110200Z, when trailing vorticity tail moves off to the east. Decided to keep PoPs in the chance category later tonight, due to lower confidence in exactly where and how much convection may occur with the Iowa vorticity center. Models suggest a 30-35 kt low level jet may nose into central Indiana late tonight, so additional convective development, and a heavy rain threat, is possible. Short term models suggest adequate deep layer shear and marginally favorable lapse rates for severe convection this afternoon and tonight, especially with the arrival of the vorticity centers later this afternoon and evening, as well as late tonight. Low level thicknesses suggest the GFS MOS low tonight look reasonable. && .SHORT TERM /Monday through Wednesday/... Issued at 240 PM EDT Sun Jun 10 2018 Model data suggest upper ridging over the Midwest will get flattened out by the middle of the week as a short wave trough moves across the northern Great Lakes. Successive convective complexes will probably push the better instability farther south on Monday, so overall convective threat may be lower than it has been recently. 850mb flow looks weaker as well, which may cut down on the convective complex threat. Will continue to keep some chance PoPs in the forecast for Monday and Monday night. By Tuesday and Tuesday night, a cold front associated with the northern Great Lakes trough, is expected to move through. Will keep PoPs going in those periods as well. Operational models suggest cold front will probably have enough push to it to sweep out most of the remaining instability, although there are still a few ensembles that indicate the front might have a weaker push to it. Will keep the forecast mainly dry on Wednesday for now. Progged low level thicknesses suggest the GFS MOS guidance temperatures look OK for the most part over the next couple of days, so only minor adjustments planned. && .LONG TERM /Wednesday Night Through Sunday/... Issued at 213 PM EDT Sun Jun 10 2018 ECMWF suggests ridging building aloft over Indiana and the Great lakes during this period. This should lead to a somewhat dry and warm pattern as forcing dynamics should remain well north of Indiana. However...forecast builder continues to insert many daily low chc pops...perhaps due to diurnal convection possibilities. With little upper support but a lingering poorly defined lower level boundary present...some shower and storm chances will be left in the forecast. However confidence remains quite low. Near normal temperatures will be expected through the period. && .AVIATION /Discussion for the 110000Z TAFS/... Issued at 654 PM EDT Sun Jun 10 2018 Lingering rain and thunder activity is expected to diminish across the terminals towards 110200Z as an area of mid level vorticity moves off to the east. Enhanced flow in the 925-850mb level, and potentially another vorticity center moving into the area later tonight should keep a threat of convection going most of the night. Brief IFR visibility restrictions and gusty shifting winds possible in and near heavier cells. Some potential for ceilings around 010 to develop towards sunrise Monday, but confidence is low at this time. Current convection has messed up the general wind field across the area, but surface winds should settle to 210-250 degrees at 4-8 kts by later tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JAS
Hazardous weather outlook, Jun 10, 4:19 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 419 PM EDT Sun Jun 10 2018 INZ021-028>031-035>049-051>057-060>065-067>072-111000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 419 PM EDT Sun Jun 10 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is expected through tonight. Present indications suggest isolated to scattered severe storms are possible, mainly south of a Lafayette to Muncie line. Hazards: Main hazards are damaging winds, frequent cloud to ground lightning, and heavy rainfall which may cause localized flooding. Secondary hazards include isolated tornadoes and large hail. Timing: Best threat for severe storms through 900 PM EDT. Discussion: Organized thunderstorms will be moving through the area from Illinois during the late afternoon and early evening hours. Damaging wind and heavy rain, which may lead to localized flooding, are possible with these storms. Isolated tornadoes and large hail are also possible. The potential exists for additional thunderstorm development late tonight, which may bring an additional threat for severe storms and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Thunderstorm activity is possible Monday and Tuesday, and at times from Thursday through Saturday. Isolated severe storms are possible on Monday and Tuesday, mainly over southern Indiana. Discussion: A front lingering over Indiana will cause storms the first part of this week. There should be a brief dry spell under high pressure Wednesday, then another front could bring more storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Severe storm spotters are encouraged to monitor future weather statements regarding the severe threat on Monday and Tuesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 10, 7:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 2 SSW AVON 39.74N 86.40W
06/10/2018 HENDRICKS IN PUBLIC
SIX TO EIGHT-INCH DIAMETER SECTION OF
MODERATE SIZE TREE SPLIT OFF. TIME ESTIMATED
FROM RADAR. RECEIVED VIA WEBMASTER E-MAIL.
&&
BHHLocal storm report, Jun 10, 8:01 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM FLASH FLOOD 2 W DECKER 38.52N 87.56W
06/10/2018 KNOX IN PUBLIC
CATTLE BARN ROAD IN SOUTHERN KNOX COUNTY
FLOODED.
&&
BHHLocal storm report, Jun 10, 8:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 6 SSE RUSSELLVILLE 39.78N 86.94W
06/10/2018 PUTNAM IN EMERGENCY MNGR
ABOUT 1 MILE NORTH OF MORTON, A LARGE TREE
WAS BLOWN DOWN FACING SOUTH, AND CORN WAS
BLOWN DOWN FACING EAST ABOUT ONE TENTH OF A
MILE AWAY FROM THE TREE, SUGGESTING WEAK
CONVERGENCE OF THE WIND. TIME IS ESTIMATED
FROM RADAR IMAGERY.
&&
BHHLocal storm report, Jun 10, 8:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
845 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 3 NE CECIL HARDEN LAKE 39.77N 87.01W
06/10/2018 PUTNAM IN EMERGENCY MNGR
IN THE VICINITY OF COUNTY ROAD 880 WEST AND
COUNTY ROAD 750 NORTH SCATTERED TREE LIMBS
WERE DOWN AND A COUPLE TREES SNAPPED ABOUT
HALFWAY THEIR TRUNKS. IN THE SAME GENERAL
AREA OTHER TREES AND TREE LIMBS WERE DOWN AS
WELL AS DAMAGE TO CORN CROPS. TIME ESTIMATED
FROM RADAR IMAGERY.
&&
BHHLocal storm report, Jun 10, 8:48 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
06/10/2018 PUTNAM IN EMERGENCY MNGR
POWER OUTAGES IN GREENCASTLE AFFECTING
TRAFFIC LIGHTS IN PART.
&&
BHHLocal storm report, Jun 10, 8:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG 3 SSE RUSSELLVILLE 39.82N 86.96W
06/10/2018 PUTNAM IN EMERGENCY MNGR
SCATTERED BLOWN DOWN TREES ACROSS THE
NORTHWEST QUARTER OF THE COUNTY. LOCATION
COORDINATES ARE ROUGH. TIME ESTIMATED FROM
RADAR IMAGERY.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:59 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 3 days |
| Jun 11, 1:29 AM EDT | Areal Flood Warning | IND | Knox | 6 hr |
| Jun 11, 5:11 AM EDT | Areal Flood Warning | IND | Greene, Sullivan | 6 hr |
| Jun 11, 6:22 AM EDT | Flash Flood Warning | IND | Sullivan | 6 hr |
| Jun 11, 9:35 AM EDT | Areal Flood Warning | IND | Daviess, Knox | 6 hr |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 23 hr |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Gibson, Knox | 6 days |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 71 hr |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Knox, Sullivan | 6 days |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Knox, Sullivan | 5 days |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Knox | 6 days |
| Jun 11, 12:08 PM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 4 days |
Nearby
Flash Flood Watches in Indiana, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.